Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Aberdeen, SD

September 20, 2007Clark County, Codington County, Day County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Sep 20, 2007, 6:36 AM CDT for Clark County, Codington County, Day County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2007, 6:36 AM CDT (11:36 UTC)
Expired
Sep 20, 2007, 10:30 AM CDT
In force
4 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Clark County, SD, Codington County, SD, Day County, SD

The radar

The Aberdeen radar (KABR), 77 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 201137
FFWABR
SDC025-029-037-201530-
/X.NEW.KABR.FF.W.0001.070920T1136Z-070920T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
636 AM CDT THU SEP 20 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHWESTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF WEBSTER...

* UNTIL 1030 AM CDT

* AT 632 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAUBAY...
  LILY AND BUTLER

DOPPER RADAR WAS ESTIMATING RAINFALL AMOUNTS IN EXCESS OF 4 INCHES 
HAD FALLEN OVER THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 
2 INCHES ARE STILL POSSIBLE IN THE WARNED AREA THIS MORNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4499 9762 4507 9798 4524 9799 4543 9724
      4542 9723 4540 9723 4531 9724 4515 9723
TIME...MOT...LOC 1136Z 180DEG 0KT 4516 9779

$$
PARKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 5:36 AM CDT, 1 hour earlier.

Area forecast discussion, Sep 20, 5:36 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
536 AM CDT THU SEP 20 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES TODAY INTO EARLY
THIS EVENING...ALONG WITH TEMPERATURES.

PRESENTLY SURFACE LOW PRESSURE IS DEEPENING IN A LEE OF THE
ROCKIES SURFACE TROF OVER THE WESTERN DAKOTAS. A WARM FRONT IS
ALSO DEVELOPING AND SLOWLY WORKING NORTHWARD INTO THE FORECAST
AREA. THUNDERSTORMS HAVE DEVELOPED OFF AND ON SINCE LATE LAST
EVENING...AND SEVERAL THUNDERSTORMS EARLY THIS MORNING HAVE
STRENGTHENED TO SEVERE LEVELS WITH LARGE HAIL THE PRIMARY CONCERN.
PLENTIFUL LOW LEVEL MOISTURE IS NOTED SURGING NORTHWARD INTO THE
FORECAST AREA AS DEWPOINTS ARE RISING RAPIDLY THROUGH THE 50S AT
THIS TIME.

WITH TWO DISTINCT JET MAXIMA EXPECTED TO LINK ARMS TODAY AND
ENHANCE UPPER LEVEL DIVERGENCE/LIFT NEEDED FOR FURTHER CONVECTIVE
DEVELOPMENT...HAVE CONTINUED WITH THE WX/POPS MENTION OF SHOWERS
AND THUNDERSTORMS...WITH THE HIGHEST CONCENTRATION OF POPS OVER
THE EASTERN FORECAST ZONES TODAY WHERE THE BEST
LIFT/FORCING/MOISTURE ADVECTION WILL BE ONGOING TODAY. THERE
REMAINS THE POTENTIAL FOR TORNADIC SUPERCELL THUNDERSTORM
DEVELOPMENT ALONG THIS SUBTLE WARM FRONTAL BOUNDARY FEATURE AS
WELL AS ANY OF THE OUTFLOW BOUNDARIES STILL LAYING AROUND THIS
AFTERNOON FROM THE CONVECTION THIS MORNING. THE SHEAR AND
INSTABILITY PROFILES CERTAINLY SUPPORT LARGE HAIL AND ISOLATED
TORNADOES TODAY INTO THIS EVENING ACROSS THE FAR EASTERN FORECAST
ZONES. THE THREAT FOR SUCH THUNDERSTORMS DEPENDS ON THE DEGREE OF
WARM UP TODAY AS SCT-BKN LOW CLOUDS ARE EVIDENT ON THE REGIONAL
SATELLITE PICS THIS MORNING...MOVING NORTH INTO THIS FORECAST
AREA.

EVEN WITH STORM SPEEDS OF 35 TO 50 MPH THIS MORNING...MANY AREAS
HAVE RECEIVED RADAR ESTIMATES OF 1 TO 2 INCHES OF RAINFALL WITH
LOCALLY HIGHER AMOUNTS. IF ANOTHER ROUND OF STORMS FORM LATER THIS
AFTERNOON/EVENING...FLASH FLOODING POTENTIAL WOULD CERTAINLY BE A
BIT HIGHER THAN IT HAS BEEN THIS MORNING. THE BEST LIFT/FORCING
ALL LOOKS TO PUSH EAST OF THIS AREA BY MIDNIGHT TONIGHT. ASIDE
FROM A BRIEF PERIOD OF MID-LEVEL LIFT...LATE TONIGHT/EARLY
FRIDAY...DIRECTLY ASSOCIATED WITH A POTENT UPPER LOW MOVING ALONG
THE INTERNATIONAL BORDER TONIGHT INTO FRIDAY...THE FORECAST AREA
SHOULD REMAIN DRY WITH HIGH PRESSURE AT THE SURFACE AND ALOFT
RESUMING DOMINANCE OF THE WEATHER PATTERN OVER THIS FORECAST AREA.

WAA SEQUENCE HAS BEGUN AND WILL CONTINUE INTO THE TONIGHT PERIOD
BEFORE A STRONG COLD FRONT BLASTS THROUGH THE FORECAST AREA FROM
NORTHWEST TO SOUTHEAST. THE DEGREE OF WARMING TODAY WILL BE A
FUNCTION OF LOW LEVEL CLOUDINESS WHICH IS CONTINUING TO STREAM
NORTH INTO THE STATE THIS MORNING. THE COLD FRONT SHOULD BE CLEAR
OF THE FORECAST AREA BY 15Z FRIDAY. REMARKABLE PERIOD OF CAA
FOLLOWS ON THE HEELS OF THE COLD FROPA...AND EXPECTING WINDS TO BE
PUSHING WIND ADVISORY CRITERIA LATE THURSDAY NIGHT THROUGH MID-DAY
ON FRIDAY. TRENDED TEMPERATURES DOWN ON FRIDAY SUBSTANTIALLY GIVEN
THE DEGREE OF COOLING EXPECTED /925HPA TEMPS TOPPING OUT AROUND
15C/.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES SUNDAY AND
MONDAY. EARLY SATURDAY...A LARGE UPPER LEVEL CUTOFF LOW WILL BE OVER
CALIFORNIA WITH A TROUGH PUSHING ONTO THE WEST COAST OF
CANADA...AND A RIDGE WILL BE OVER THE SOUTHERN AND SOUTHEASTERN
UNITED STATES. THE CUTOFF LOW WILL MERGE WITH THE NORTHWEST TROUGH
DURING THE DAY SATURDAY AND BECOMES ONE LARGE TROUGH WEST OF THE
ROCKIES. THE HIGH BUILDS OVER THE EAST...WITH SOUTHWEST FLOW
SETTING UP OVER THE PLAINS. THE WESTERN TROUGH SLIDES EAST TO
BECOME CENTERED OVER THE ROCKIES SUNDAY...WITH A SHORTWAVE SLIDING
ACROSS THE CWA SUNDAY NIGHT. THE TROUGH WEAKENS AND PUSHES ACROSS THE
PLAINS MONDAY...WITH WEAK TO MODERATE PVA REMAINING OVER EASTERN
SOUTH DAKOTA. THE TROUGH CONTINUES EAST ON TUESDAY WITH NEARLY
ZONAL TO SLIGHTLY NORTHWEST FLOW OVER THE UPPER MIDWEST...AND WEAK
RIDGING SLIDING OVER THE AREA WEDNESDAY.

AT THE SURFACE...HIGH PRESSURE WILL BE SOUTH AND EAST OF THE
REGION EARLY SATURDAY...WITH A TROUGH OVER EASTERN MONTANA. THE
HIGH PUSHES EAST AND THE LOW INTENSIFIES AND TRACKS TO WESTERN
NORTH DAKOTA...WITH A TROUGH OVER THE WESTERN HIGH PLAINS. THIS
SYSTEM PUSHES EAST ON SUNDAY WITH THE COLD FRONT REACHING THE
WESTERN CWA SUNDAY EVENING...AND MOVING THROUGH THE REST OF THE
CWA BY MORNING. THE FRONT CONTINUES EAST ON MONDAY...THEN HIGH
PRESSURE SLIDES OVER THE PLAINS MONDAY NIGHT AND REMAINS THE
DOMINANT FEATURE THROUGH THE END OF THE PERIOD. WILL KEEP A SLIGHT
CHANCE TO CHANCE POP GOING SUNDAY THROUGH THE DAY MONDAY WITH THE
FRONT MOVING THROUGH...THEN DRY FROM MONDAY NIGHT ON.

TEMPERATURES ON SATURDAY AND SUNDAY LOOK TO BE ABOVE NORMAL AS
DECENT WAA WILL BE IN PLACE AHEAD OF THE APPROACHING FRONT. ONCE
THE FRONT MOVES THROUGH...H85 TEMPS QUICKLY FALL FROM THE UPPER
TEENS INTO THE SINGLE DIGITS...AND DO NOT LOOK TO RECOVER UNTIL
POSSIBLY THE VERY END OF THE PERIOD. THEREFORE...LOOKING AT HIGHS
IN THE 80S SATURDAY AND SUNDAY...THEN ONLY IN THE MID 60S TO LOWER
70S MONDAY THROUGH WEDNESDAY.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL TRACK ACROSS THE CENTRAL AND EASTERN
CWA THIS MORNING. CIGS AND VSBYS MAY FALL INTO THE IFR CATEGORY
UNDER THE STRONGER STORMS...WITH HAIL ALSO POSSIBLE. THE WESTERN
HALF OF THE CWA WILL SEE A SCT-BKN DECK OF CLOUDS AROUND 5K FEET
PUSH THROUGH DURING THE MORNING. THE AFTERNOON WILL SEE THE CHANCE
OF THUNDERSTORMS CONTINUE ACROSS THE EASTERN HALF OF THE
CWA...WITH A GOOD CHANCE FOR SEVERE STORMS ACROSS NORTHEAST
CWA...MAINLY AFFECTING K8D3.

&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...PARKIN
AVIATION...PARKIN
Hazardous weather outlook, Sep 20, 5:50 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
550 AM CDT THU SEP 20 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
550 AM CDT THU SEP 20 2007 /450 AM MDT THU SEP 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TODAY INTO THIS
EVENING. THE GREATEST THREAT FOR SEVERE WEATHER WILL COME ALONG
AND EAST OF A LINE FROM GANN VALLEY TO LEOLA...WITH LARGE
HAIL...DAMAGING THUNDERSTORM WIND GUSTS AND PERHAPS EVEN A TORNADO
OR TWO ALL POSSIBLE TYPES OF SEVERE WEATHER TODAY. PAY CLOSE
ATTENTION TO THE UNFOLDING WEATHER CONDITIONS TODAY...AS HAZARDOUS
WEATHER COULD DEVELOP RATHER QUICKLY.

ONE OTHER CONCERN THIS AFTERNOON...FLASH FLOODING POTENTIAL.
THUNDERSTORMS THIS MORNING HAVE PUT DOWN A RATHER LARGE BLANKET OF
HEAVY RAINFALL ACROSS THE EASTERN PORTION OF THE FORECAST
AREA...AND ANY ADDITIONAL HEAVY RAINFALL THIS AFTERNOON OR THIS
EVENING MAY MAKE FLASH FLOODING A LITTLE EASIER TO COME BY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:54 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth37 min
Sep 20, 1:42 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde33 min
Sep 20, 2:09 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink36 min
Sep 20, 2:48 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink57 min
Sep 20, 3:36 AM CDTSevere Thunderstorm WarningABRBrown, Day, Spink39 min
Sep 20, 3:42 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde63 min
Sep 20, 3:57 AM CDTSevere Thunderstorm WarningABRHand, Spink48 min
Sep 20, 4:16 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink44 min
Sep 20, 4:36 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Spink54 min
Sep 20, 4:41 AM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall49 min
Sep 20, 4:55 AM CDTSevere Thunderstorm WarningABRBrown, Day, Spink37 min
Sep 20, 5:05 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds28 min
Sep 20, 5:29 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day31 min
Sep 20, 5:42 AM CDTSevere Thunderstorm WarningABRClark, Day, Spink33 min
Sep 20, 5:54 AM CDTSevere Thunderstorm WarningABRCodington36 min
Sep 20, 6:17 AM CDTSevere Thunderstorm WarningABRDay28 min
Sep 20, 6:42 AM CDTSevere Thunderstorm WarningABRDeuel, Hamlin33 min
Sep 20, 7:14 AM CDTSevere Thunderstorm WarningABRDeuel, Grant31 min
Sep 20, 7:27 AM CDTSevere Thunderstorm WarningABRDeuel33 min
Sep 20, 7:32 AM CDTSevere Thunderstorm WarningABRDay28 min
Sep 20, 7:58 AM CDTSevere Thunderstorm WarningABRDeuel17 min
Sep 20, 7:59 AM CDTSevere Thunderstorm WarningABRDay25 min
Sep 20, 10:44 AM CDTSevere Thunderstorm WarningABRGrant, Roberts31 min

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.